Pulmonary Embolism While Using the Birth Control Pill for Endometriosis

Author: 2 Comments Share:
Pulmonary embolism while on birth control for endometriosis
I must begin by saying I have endometriosis. It was because of trying to fight and control the symptoms of endo, that I ended up having a pulmonary embolism. I was diagnosed with endometriosis at the end of 2011. But before that I was misdiagnosed with polycystic ovarian syndrome (PCOS) in 2009, and put on birth control. As each new birth control pill failed, I was subsequently put on others in the hope of easing the pain and symptoms I was experiencing.

Trying to Treat Endometriosis Pain with Birth Control Pills

After it was discovered that I had endometriosis and not PCOS, I was kept on birth control pills. I had to switch brands often because the pills would help my endometriosis pain for 3-5 months, but then the pain would come back. I had first noticed shortness of breath and what I presumed to be tiredness with one of the birth control pills: Microgynon. I eventually stopped using it as the other side effects were not pleasant. All along I was also dealing with a pinched nerve in my neck that I had gotten from over-working. It was a lot to deal with, being in and out of physiotherapy, trying to control nerve pain that just would not go away. I eventually had to leave my job in 2011, and in 2012 I had my first diagnostic laparoscopy, and laser ablation surgery for endometriosis.

Surgery for Disc Problems in my Neck, While Dealing with Medical Menopause

Fast forward to November 2014: I was still enduring the pains of endo, and neck pain, and now on Yaz, I opted to do another laparoscopy and laser ablation, as this was the only option available to me. I was then put on Lucrin injections (also known as Lupron) for the next 6 months. One month after doing the lap, I experienced what I consider to be the absolute worst pain of my life. I was hospitalized for about 3 weeks, with intense unbearable nerve pain in my neck. It was so intense that morphine was doing nothing to control the pain. After two MRIs it was discovered that I now had 3 bulging discs in my neck, and the only option was to have disc replacement surgery. And all the while I was experiencing the forced menopause the Lucrin injections had brought on. In March 2015 I had the disc replacement surgery done. Recovery was not as bad as I thought it would have been. Endo symptoms seemed to be under control, but this was short-lived.

Pulmonary Embolism After Depo-Provera and Yasmin

In September 2015, two weeks after having my first Depo-Provera shot, I first began to experience what I again thought was tiredness. After that, came the depression that is a known side-effect of the shot. So I stopped using Depo-Provera, and I started on Yasmin birth control pills on the advice of my gynecologist. I had started to notice shortness of breath on Depo-Provera, and this worsened once I started Yasmin. At first it only occurred while working out. However, it got progressively worse, to the point where I was sitting doing absolutely nothing, and felt tired and out of breath. But still, I would push through and do my workouts as I need to keep conditioned for my other health issues.

I finally went to my doctor to have it checked out, when I found it became unbearable.  This was about two months after I had first noticed the shortness of breath. He immediately suspected a pulmonary embolism even though I have no history of blood clotting.  And so the investigations started, test after test, because the initial CT scan had come back negative for pulmonary embolism. A ventilation-perfusion (VQ) scan and a pulmonary function test, however confirmed a vascular obstruction. I was put on Xarelto, an anticoagulant, and taken off all birth control. I experienced vaginal bleeding, because of the anticoagulant, and I now experience a lot of extra muscular pains, that I believe are side-effects of Xarelto.

I must admit it scared me to think that according to my doctor, I could have literally dropped dead at any point, while working out, which I love doing. It’s something that’s always at the back of my mind, whenever I feel that shortness of breath coming on. It has gotten a lot better now, but it has complicated the situation with my endometriosis. I bleed a lot more during my periods, so I was advised to stop the Xarelto during this time. Pain medications are so restricted, which makes it really difficult especially with my neck issues and endo pain.

As I had suspected, my doctor confirmed that Xarelto had indeed been causing a lot of extra muscular pains, as well as making the endometriosis pain so much worse than it usually is. In an effort to help and give me some sort of ease, my doctor decided to reduce the Xarelto dosage from 15mg to 7mg daily. While it had helped, I still continued to experience  a lot of pain. I had been hoping to come off Xarelto at the end of July, as I’d been due for another endometriosis-related procedure. But the decision to reduce the dose meant I would be on Xarelto until mid-August. I came off Xarelto on August 13th, which would be about 2 weeks now, as I am writing this, and I must say, the first thing I noticed was a decrease in the intensity of the muscular pains.

I have not experienced any shortness of breath in the past 2 months, and I feel great so far. My recent check up was very positive, and my doctor was extremely satisfied with my progress. I can now say that I am officially off Xarelto — yay! It feels so good to not have that overlying fear of the clot in my lung, or to think of the side effects of Xarelto. It has been quite a challenge, but the experience has made me realize just how lucky and blessed I am to have the most amazing and supportive family and friends anyone can ever hope for. My message to anyone using birth control, is that you have to educate yourself about the risks, never stop researching and never ignore your body, because even the most subtle of signs can save your life. I do hope my experience has made an impact, however small, in raising awareness about the risks involved in using birth control.

Real Risk Study: Birth Control and Blood Clots

Lucine Health Sciences and Hormones Matter are conducting research to investigate the relationship between hormonal birth control and blood clots. If you or a loved one have suffered from a blood clot while using hormonal birth control, please consider participating. We are also looking for participants who have been using hormonal birth control for at least one year and have NOT had a blood clot, as well as women who have NEVER used hormonal birth control. For more information or to participate, click here.

Print Friendly, PDF & Email
Share
Previous Article

Suffering in Silence: Yeast Infections, UTIs, and Hormones

Next Article

The Clash of Food Civilizations: Sugar Versus Fat

You may also like

2 Comments

Leave a Reply

Your email address will not be published. Required fields are marked *

fourteen + nineteen =

This site uses Akismet to reduce spam. Learn how your comment data is processed.